Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 166, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 29, 2022, 6:33 AM CDT for 4 counties in Iowa. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2022, 6:33 AM CDT (11:33 UTC)
- Expired
- Aug 29, 2022, 7:01 AM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 6:39 AM CDT | HAIL 1 | Stuart, IA | TRAINED SPOTTER CALLED IN AND REPORTED QUARTER SIZED HAIL. NO STRONG WINDS ASSOCIATED WITH IT. |
| Aug 29, 6:40 AM CDT | HAIL 1.5 | Stuart, IA | PING PONG BALL HAIL NEAR STUART, IOWA THIS MORNING. DELAYED REPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Aug 29, 6:57 AM CDT | HAIL 0.7 | Earlham, IA | EM REPORTED DIME SIZED HAIL. NO WIND ASSOCIATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3376 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121 WUUS53 KDMX 291133 SVRDMX IAC001-049-077-121-291215- /O.NEW.KDMX.SV.W.0166.220829T1133Z-220829T1215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 633 AM CDT Mon Aug 29 2022 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northern Madison County in south central Iowa... Southeastern Guthrie County in west central Iowa... Northeastern Adair County in southwestern Iowa... Southern Dallas County in central Iowa... * Until 715 AM CDT. * At 633 AM CDT, a severe thunderstorm was located near Stuart, or 10 miles southeast of Guthrie Center, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Dexter, Diamondhead Lake and Linden around 645 AM CDT. Earlham and Redfield around 650 AM CDT. Other locations in the path of this severe thunderstorm include Dallas Center, De Soto, Adel, Van Meter, Badger Creek State Park, Waukee, West Des Moines, Urbandale, Clive and Grimes. This includes Interstate 80 between mile markers 80 and 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4143 9457 4164 9461 4174 9384 4148 9380 TIME...MOT...LOC 1133Z 262DEG 38KT 4155 9439 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Donavon
4 follow-up statements
033 WWUS53 KDMX 291141 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 641 AM CDT Mon Aug 29 2022 IAC001-049-077-121-291215- /O.CON.KDMX.SV.W.0166.000000T0000Z-220829T1215Z/ Madison IA-Guthrie IA-Adair IA-Dallas IA- 641 AM CDT Mon Aug 29 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR NORTHERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR AND SOUTHERN DALLAS COUNTIES... At 640 AM CDT, a severe thunderstorm was located near Stuart, or 14 miles southeast of Guthrie Center, moving east at 45 mph. Quarter sized hail was reported in Stuart at 639 AM CDT. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. This severe storm will be near... Earlham and Redfield around 650 AM CDT. Other locations in the path of this severe thunderstorm include De Soto, Adel, Van Meter, Badger Creek State Park, Waukee, West Des Moines, Urbandale and Clive. This includes Interstate 80 between mile markers 80 and 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4143 9457 4164 9461 4174 9384 4148 9380 TIME...MOT...LOC 1140Z 263DEG 38KT 4154 9429 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Donavon
072
WWUS53 KDMX 291144
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
644 AM CDT Mon Aug 29 2022
IAC001-049-077-121-291215-
/O.CON.KDMX.SV.W.0166.000000T0000Z-220829T1215Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
644 AM CDT Mon Aug 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR AND
SOUTHERN DALLAS COUNTIES...
At 644 AM CDT, a severe thunderstorm was located near Stuart, or 13
miles west of Adel, moving east at 40 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Earlham around 655 AM CDT.
Other locations in the path of this severe thunderstorm include Adel,
De Soto, Van Meter, Badger Creek State Park, Waukee, Urbandale, West
Des Moines and Clive.
This includes Interstate 80 between mile markers 80 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 9457 4164 9461 4174 9384 4148 9380
TIME...MOT...LOC 1144Z 263DEG 37KT 4154 9426
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Donavon329 WWUS53 KDMX 291153 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 653 AM CDT Mon Aug 29 2022 IAC001-049-077-121-291215- /O.CON.KDMX.SV.W.0166.000000T0000Z-220829T1215Z/ Madison IA-Guthrie IA-Adair IA-Dallas IA- 653 AM CDT Mon Aug 29 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR NORTHERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR AND SOUTHERN DALLAS COUNTIES... At 652 AM CDT, a severe thunderstorm was located near Earlham, or 9 miles southwest of Adel, moving east at 40 mph. HAZARD...Half dollar size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Adel, De Soto, Van Meter, Badger Creek State Park, Waukee, Urbandale, West Des Moines and Clive. This includes Interstate 80 between mile markers 89 and 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4144 9438 4159 9442 4174 9384 4148 9380 TIME...MOT...LOC 1152Z 263DEG 37KT 4153 9416 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Donavon
951
WWUS53 KDMX 291201
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
701 AM CDT Mon Aug 29 2022
IAC001-049-077-121-291210-
/O.CAN.KDMX.SV.W.0166.000000T0000Z-220829T1215Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
701 AM CDT Mon Aug 29 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON...
SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR AND SOUTHERN DALLAS
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
We are monitoring new storm development in central Madison county so
additional warnings are possible.
LAT...LON 4144 9438 4159 9442 4174 9384 4148 9380
TIME...MOT...LOC 1155Z 262DEG 38KT 4154 9404
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:19 AM CDT, 14 minutes earlier.
Area forecast discussion, Aug 29, 6:19 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 619 AM CDT Mon Aug 29 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Sunday/ Issued at 345 AM CDT Mon Aug 29 2022 Key Messages: - Scattered thunderstorms today mainly central and southern Iowa. - A few strong storms could occur. - Cooler and less humid the rest of the week along with dry conditions. Surface boundary has entered central Iowa this morning and as of 3 am, extended from near Mason City to Ames and southwest to just south of Omaha. The upper level boundary near 850 mb is lagging to the northwest with a ribbon of > 3000 J/kg MUCAPES tied more with this boundary than cold front at the surface. Some weak convection has been bubbling this morning near Fort Dodge and Mason City with more activity ongoing over east central Nebraska. Even further back to the northwest, an upper level short wave is evident moving into western South Dakota and Nebraska. That system will bring increasing kinematic support later today. CAMs this morning continue to have difficulty with the elevated convection that is ongoing and the potential into the rest of today. Minor alterations to the temperature and moisture profiles seem to be the difference between model solutions having little to no development to more robust development. The frontogenesis associated with the boundary near 850 mb will hangup over central Iowa this morning and this appears to be the focal region for convective development through 18z. Storm chances should start to align more west to east in the Highway 30 to Interstate 80 corridor areas this morning then gradually descend south into the afternoon. The weaker convective bubbling is likely further north of this region. Surface based development may be realized further to the east into far southeast Iowa and into Illinois and proximity forecast soundings near south of Ottumwa do show a weakening cap this afternoon and outflow from storms to the east or the mid-level forcing arriving from the upper short wave could each aid in overcoming the remaining cap. Otherwise, much of the area's storms should remain elevated. Considering the amount of instability available, a few storms could produce large hail. For the forecast, due to the elevated instability and delay of the drier air arriving, have delayed precipitation chances into the afternoon further north followed by dry air rushing in this evening and clearing from north to south. Cloud cover over central Iowa certainly could have an impact on high temperatures today. Little change to the forecast after midnight tonight through much of the week. A cool night tonight with lows in the 50s. High pressure will dominate through the week with dew points leading to warm days and cool nights with highs in the upper 70s to mid 80s and lows in the 50s to low 60s. The NBM is suggesting temperatures to be a few degrees warmer by Friday and into the weekend though the latest deterministic solutions are dropping a cold front through the region over the weekend though precipitation chances still look to be on the low side. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 61 AM CDT Mon Aug 29 2022 Scattered showers and thunderstorms will be moving across the region today and be most common vicinity of KDSM and then later at KOTM. Some activity is possible at other sites to a lesser extent. Cigs will remain mostly VFR. Wind will shift to northwest for all sites today then will be light and variable at times overnight along with clearing skies. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Aug 29, 4:41 AM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 441 AM CDT Mon Aug 29 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-300945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 441 AM CDT Mon Aug 29 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered showers and thunderstorms are possible across the area today. Main hazards with any stronger storms would be large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for storms today. Dodson
In the hours before
Special weather statement, Aug 29, 6:23 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 AM CDT Mon Aug 29 2022
IAZ058-059-071-072-291200-
Guthrie IA-Adair IA-Madison IA-Dallas IA-
623 AM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of northwestern
Madison, southern Guthrie, northern Adair and southwestern Dallas
Counties through 700 AM CDT...
At 623 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Guthrie Center, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stuart and Panora around 635 AM CDT.
Other locations in the path of this storm include Adel, Dallas
Center, De Soto and Van Meter.
This includes Interstate 80 between mile markers 74 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4178 9404 4148 9394 4144 9469 4153 9470
4160 9470 4160 9471 4166 9472
TIME...MOT...LOC 1123Z 260DEG 43KT 4157 9456
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DonavonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:23 AM CDT | Special Weather Statement | DMX | Dallas, Guthrie | 37 min |
| Aug 29, 7:06 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 39 min |
| Aug 29, 7:35 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 20 min |
| Aug 29, 8:03 AM CDT | Special Weather Statement | DMX | Lucas | 42 min |
| Aug 29, 8:20 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Monroe | 40 min |
| Aug 29, 8:49 AM CDT | Special Weather Statement | DMX | Wapello | 26 min |
| Aug 29, 8:57 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Monroe, Wapello | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.